View Full Version : Will the agitation go away? (Focalin XR)


mjoy79
03-06-12, 11:31 AM
I've been on focalin XR for 3-4 weeks. I'm on my 2nd week of 30mg after being on 20mg the first 2 weeks. My biggest side-effect complaint would have to be the agitation that I have gotten every morning and afternoon. Overwhelming feelings of negativity take over my body and mind. If it wasn't for this i would totally love Focalin.
But these feelings seem extremely counter-productive and they're very irritating. Is this something that is just an early side effect that will eventually go away?
What are your experiences with Focalin XR long term?
I should mention I am also on Cymbalta 60mg which I take at the same time as the focalin in the morning.
:thankyou:

G252013
03-06-12, 12:18 PM
Sounds like your cortisol levels are elevated during those times - I experience the exact same thing, it's probably the worst thing in the world! Eat a snack before bed and avoid caffeine in the mornings, the caffeine will spike cortisol levels

mjoy79
03-06-12, 12:20 PM
I don't do caffiene for the most part since I started Focalin. I don't go to bed super hungry usually. I typically have a small snack or breakfast before I take the pill too.

G252013
03-06-12, 12:23 PM
That's good. Reason for the snack before bed, is that if you fast during the night like most people, your blood sugar will get low, and your adrenals will have to release cortisol to satisfy the glucose demand

hollywood
03-06-12, 03:31 PM
honestly for me I think it's the cymbalta . I feel snappy , irritable and just agitated and really aggressive. Focalin doesn't produce this effect at all . If you get aggitation from focalin it's going to come on pretty quickly and leave pretty fast as well. Thats my two cents.

mjoy79
03-06-12, 05:35 PM
With me - its like I'm dealing with the fastest moodswings I've ever experienced. I go a few minutes feeling great/focused/positive to almost imediately feeling just plain agitated and yucky - and knowing its not in response to any stress or emotional thought is part of why its so annoying and feels so uncomfortable.

gatorADDe
03-06-12, 06:25 PM
agitation could be a sign that the dose is too high. you could try a smaller dose and see how that works out. when i took vyvanse i went from 30mg to 50mgs and the only big difference was that 50 had a stronger peak with a more agitating comedown. The goal is to alleviate your target symptoms with the lowest dose possible to avoid negative side effects.

mjoy79
03-06-12, 06:36 PM
I've been concerned that 30mg is a bit too much for me since I started taking it a week ago. I was experiencing a quicker come-down and headaches on 20mg and I wondered if 25mg would be a possibility to try - which I plan on bringing up at my dr. appt next week.

mjoy79
03-07-12, 10:40 AM
Of course now today I decide to take a 20mg and i still feel agitated/frustrated. Well mostly frustrated because I'm agitated. Its not as intense, but I still feel such a strong feeling of anger. Its not right.

hollywood
03-08-12, 09:52 AM
this can easily be resolved with tenex , wellbutrin may help ironically as well. You will have to wait 4 weeks with wellbutrin though. Initially it will add to the stimulatory effect but then once you adjust it will diminish and subside completely. Tenex will stop it as will a beta blocker.

mjoy79
03-08-12, 10:57 AM
I'm just 4 days away now from my next dr. appt. i'm looking forward to hopefully making some changes/tweeks in order to feel my best every day. A small part of me wishes i had never gone off Wellbutrin - but that starts making me think of other things i wish had happened before (like exploring an ADD diagnosis BEFORE I went off wellbutrin, or better yet... years ago!) so I'm trying not to look back and regret - only look forward with positivity.

hollywood
03-08-12, 11:06 AM
I tried that cymbalta. It was garbage , it made my worrying and made my body feel worse. I honestly don't recommend it. ADHD =low energy , low motivation . Stimulants =fix and provide sustained drive and vigor. SSri's and snri's =demotivation and apathy. Not good. FYI I had been on wellbutrin and was doing well, so in my own stupidity dropped it and tried something else. Bad mistake. I'm back on wellbutrin 4 days in and back with focalin from concerta. Things are back to normality . Its amazing. The smallest changes can reallly throw you back. If I add anything it will be tenex and I plan to do so in a few weeks.

Focalin King for life.

mjoy79
03-08-12, 11:10 AM
yah. I'm thinking of bringing up that I think the main problem is possibly the cymbalta. I'm not sure of the highest dose but i think 60mg is a pretty high dose. Even though Wellbutrin was a b**ch to go off of last fall, I think I might ask to go back on it and see if it helps with the agitation I have since starting focalin. Only thing I'm worried about is possible increased appetite - but hopefully it wont be much different than it is now with cymbalta/focalin

Also - I've heard there are differences between the brand (wellbutrin) and the generic (buboprian) as far as effectiveness. Is this true that you know of?
i was on the generic last year

mjoy79
03-08-12, 11:13 AM
I'm trying really hard to ignore the agitation right now. But its impossible to ignore. I hate this feeling.

hollywood
03-08-12, 11:14 AM
Let me put things in foresight for you . Wellbutrin if anything is going to give you a base stimulant effect , so your going to get less stimulatory physical effects between doses and your not going to have as pronounced peaks and valleys. Wellbutrin is easy to go off, no withdraw. I can and have done it on the 300xl dose and the 150xl dose, with ease. No problems, no issues at all. Sounds like you have atypical depression or adhd depression , that may be the reason. Anyways if you start up wellbutrin your appetite will decrease , not the latter. Cymbalta is the weight holding you back . I'd drop it like a bad habit , but your going to have to taper. That stuff is rough and clouded me up massively. I couldn't get any work done.

mjoy79
03-08-12, 11:16 AM
I went off of Wellbutrin last fall. In my experience it was not easy to go off of. I was nauseated for 6 weeks straight and ate a lot to make up for it. And I had a lot of brain zaps that I thought would never go away. Oh and I cried at the drop of a hat.
My (former) psych doc had me go off of it in 2 weeks, which I thought was too fast.

hollywood
03-08-12, 11:23 AM
wellbutrin has no withdrawal for going off , it's drug that you can stop cold without taper. I've done it several times. No issues.

mjoy79
03-08-12, 11:29 AM
weird that we had such different experiences with the same drug.

hollywood
03-08-12, 11:46 AM
I used to have those feelings but i've been on and off the med for years 4 years now. I use it in the fall and winter alot and spring and take off summers. I will go 150xl and 300xl if I need a lift in seasonal affective symptoms. I have absolutely no doubt in the world that I don't have clinical depression but get the blues in the winter time. My energy levels even taper off it's part of life for now. I'm saying that with my experience initially I would think I may have symptoms when stopping but what I mostly realize is an increase in impulsivity and inattention when stopping. In the spring when I'm winding down and summer when I'm off I feel fine. It could be other factors like seasons making you feel that way.

mjoy79
03-08-12, 12:40 PM
ugh. this feeling is terrible. Its more distracting than an ADD brain.
I feel like I just have to sit here and suffer through each day.

hollywood
03-08-12, 02:54 PM
with the twitchy feeling ? That sucks.

mjoy79
03-09-12, 10:50 AM
Hopefully this is the last day I need to vent about how I feel. I can't believe its come to this. I really thought side effects were supposed to wear off with time.
I hate this angry, anxious, uncomfortable feeling so much. I took just 20mg today and plan on not taking anything tomorrow or Sunday. I know there's a chance I may end up laying in bed all weekend but its better than this.
I can't believe I've ended up feeling worse, not better. And why did it feel better at first and get worse every day? I don't get it.

katielikesbooks
06-30-12, 06:01 PM
What was the outcome of this for you? I just started on it, and am experiencing very similar issues. I actually had a hard time describing the negative feelings until I saw this post. This is exactly what is happening to me also. I thought it could be that I started out without time release (just taking periodically throughout the day at lower doses), and that the crashes occurring after feeling so great and productive were the problem. I also feel the exact same way about when it's working. I want this test with Focalin to be a success very much, because when it works, it is AMAZING.

I am on my first day of XR- 20mg. The morning started out great with a surge, and it is tapering off and I can slowly feel the negativity coming. I took it at 10am, and it is only 3pm now. Does anyone know whether time release has one initial push and then slowly subsides or does it have multiple surges during the day?

I should also mention that I take 150mg of Wellbutrin. I am trying FocalinXR after semi successfully being on Vyvanse. the Wellbutrin I am taking and was taking to smooth out the Vyvanse wear off at the end of the day. My doc and I decided to stay with the Wellbutrin while switching to the Focalin test to reduce the variables.